Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 228, NWS North Platte, NE

August 26, 2002Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 26, 2002, 6:16 PM MDT for Garden County, Nebraska. It was in force for 59 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2002, 6:16 PM MDT (00:16 UTC)
Expired
Aug 26, 2002, 7:15 PM MDT
In force
59 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garden County, NE

The radar

The North Platte radar (KLNX), 146 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:25 PM MDTHail 1Oshkosh, NE
Aug 26, 6:30 PM MDTThunderstorm Wind 52 ELisco, NE
Aug 26, 7:20 PM MDTHail 0.88Oshkosh, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 5:10 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS53 KLBF 270016
SVRLBF
NEC069-270115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM MDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 715 PM MDT...

* AT 613 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 5 MILES WEST OF
  CRESCENT LAKE NWR...OR ABOUT 23 MILES NORTH OF OSHKOSH...MOVING
  SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  8 MILES WEST OF OSHKOSH AROUND 655 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THESE THUNDERSTORMS MAY PRODUCE WEAK...SHORT LIVED TORNADOS ALONG ITS
LEADING EDGE. HOWEVER...THE PRIMARY THREAT POSED BY THIS STORM IS
DAMAGING WINDS. QUICKLY SEEK SAFETY IN A BUILDING AND STAY AWAY FROM
WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR SOUTHWEST NEBRASKA. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1000 PM MDT MONDAY EVENING FOR WESTERN
NEBRASKA.

LAT...LON 4200 10208 4200 10265 4122 10261 4123 10206

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 1:30 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 26, 1:30 PM MDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
150 PM CDT SUN AUG 25 2002

...TRYING TO PIN DOWN TIMING ON CONVECTION AS SPRINGTIME SEVERE WX
PATTERN ARRIVES ABOUT FOUR MONTHS LATE...

NOTE: ZONES WILL PROBABLY BE OUT LATE AS SVR WX AND NUMEROUS UPDATES
HAVE LEFT ME BEHIND SCHEDULE.

SYNOPSIS...LEE/INVERTED TROUGH EXTENDS NORTHWARD FROM A LOW PRESSURE
CENTER OVER SE COLORADO AT 17Z.  IN ADDITION A MESO HIGH FROM THE
MORNING CONVECTION HAS DEVELOPED OVER CENTRAL NEBRASKA.  TIGHT
PRESSURE GRADIENT BETWEEN THESE TWO SYSTEM LEADING TO A RATHER
BRISK SOUTHERLY FLOW ACROSS THE WESTERN CWA...WITH 60 DEGREE
DEWPOINTS BEING ADVECTED INTO THE AREA.

DISCUSSION...FAIRLY BUSY AFTERNOON SETTING UP WITH STRONG
INSTABILITY OVER THE WESTERN HALF OF THE CWA...STRONG VERTICAL SHEAR
AND AN OUTFLOW FROM MORNING THIS MORNING TO FOCUS THINGS.
AFTERNOON/EVENING ACTIVITY SHOULD EVOLVE INTO AN MCS OVERNIGHT...
HOWEVER MODELS REALLY DONT SEEM TO HAVE A HANDLE ON ONGOING
CONVECTION SO WILL WORD TONIGHT BASED ON LAST MINUTE RADAR TRENDS.

TOMORROW WILL BE COMPLICATED BE HOW/WHERE CONVECTION FORMS/MOVES
TONIGHT.  12Z RUN OF THE ETA HAS CONVECTIVE COMPLEX OVER US DURING
THE DAY KEEPING TEMPS DOWN AND CLOUDS AROUND ALL DAY.  FIND IT HARD
TO BELIEVE THE ETA HAS THE RIGHT IDEA...HOWEVER REALLY CANT RULE
IT OUT.  WITH AVN SOLUTION OF A WEAK FRONT ACROSS THE NORTHERN CWA
AND WITH THE THE NEAR CERTAINTY OF LEFT OVER BOUNDARIES IN THE AREA
WILL PROBABLY CARRY 30-40 POP AREA WIDE SINCE I REALLY CANT
PINPOINT A SPECIFIC LOCATION THIS FAR OUT.  ALSO WITH THREAT OF AM
CONVECTION WILL NOT GET CUTE WITH TIMING EITHER.

LLJ SHOULD NOSE INTO SW NEBRASKA TOMORROW NIGHT SO AN MCS COULD
CERTAINLY TRAVERSE PORTIONS OF THE CWA...BUT AGAIN EVERYTHING IS SO
DEPENDENT ON MESOSCALE FEATURES SO REALLY CANT GET ALL THAT
SPECIFIC WITH TIMING OR LOCATION.

THE BROKEN RECORD CONTINUES THURSDAY AND THURSDAY NIGHT WITH SFC
BOUNDARIES IN THE AREA AND PLENTY OF INSTABILITY...SO ANOTHER DAY
OF 30 POPS SEEMS TO BE JUSTIFIED.  TEMPS WILL AGAIN BE DEPENDENT ON
THE AMOUNT OF DEBRIS CLOUDINESS AND WHETHER ANY CONVECTION LINGERS
INTO THE LATE MORNING.  GIVEN THAT MUCH OF WEATHER WILL BE
CONTROLLED BY MESOSCALE FEATURES THE NEXT FEW DAYS REALLY CANT
JUSTIFY MAKING MANY CHANGES TO THE GOING FORECASTS TEMPS.

EXTENDED...GLOBAL MODEL PRETTY INSISTENT ON BUILDING THE UPPER RIDGE
NORTHWARD INTO THE HIGH PLAINS THIS WEEKEND.  APPEARS AS THOUGH THE
SUBTROPICAL JET MAY BUILD NORTHWARD FRIDAY AND SATURDAY IN RESPONSE
TO THE BUILDING RIDGE.  AT THE SURFACE APPEARS AS THOUGH LEE TROUGH
WILL SET UP FOR MUCH OF THE EXTENDED WITH LARGE SURFACE HIGH OVER
THE EASTERN CONUS.

SOUTH TO SOUTHEAST LOW LEVEL WINDS SHOULD SUPPLY MOISTURE TO THE AREA
WITH AFTERNOON HIGHS APPROACHING THE CONVECTIVE TEMP LOOKS LIKE PM TS
A GOOD BET.  GOING POPS FRIDAY LOOK GOOD.  A FAIRLY GOOD ARGUMENT
COULD PROBABLY BE MADE FOR INTRODUCING LOW CHANCE POPS TROUGHOUT THE
EXTENDED.  HOWEVER PREVIOUS RUN HAD THE TROUGH PULLING OUT OF THE
AREA SUNDAY AND MONDAY.  CONSIDERING THE ONGOING DROUGHT WILL ONLY
INTRODUCE POPS ON SATURDAY.

LOOKS LIKE A FAIRLY WARM WEEKEND COMING WITH TEMPS LIKELY RUNNING
ABOVE CLIMO. CONSIDERING THE MEX/FMR HAVE A COOL BIAS IN THE OUTER
PERIODS WILL GO AHEAD AND BUMP THE TEMPS IN THE EXTENDED UP A
CATEGORY OR SO.

.LBF...NONE.

IZZI/44

In the hours before

Local storm report, Aug 26, 4:03 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
503 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    GORDON                    NE   1.75 INCH HAIL
08/26/02   SHERIDAN                       GORDON RADIO STATION

TRM
Local storm report, Aug 26, 4:43 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
543 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0451 PM    11 S HAY SPRINGS          NE   1.75 INCH HAIL
08/26/02   SHERIDAN

TRM
Local storm report, Aug 26, 4:47 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
547 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    20 S RUSHVILLE            NE   2.75 INCH HAIL
08/26/02   SHERIDAN

TRM
Local storm report, Aug 26, 4:50 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
550 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    8 NW WHITMAN              NE   .88 INCH HAIL
08/26/02   WESTERN CHERRY

TRM
Special weather statement, Aug 26, 5:21 PM MDT, 55 minutes before
NEZ005-262350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
621 PM CDT MON AUG 26 2002

...SEVERE THUNDERSTORM WATCH NUMBER 637 HAS BEEN CANCELED FOR
EASTERN CHERRY COUNTY...

THE THREAT OF SEVERE THUNDERSTORMS HAS GREATLY DIMINISHED OVER
EASTERN CHERRY COUNTY...THEREFORE THE SEVERE THUNDERSTORM WATCH
WHICH WAS IN EFFECT UNTIL 700 PM CDT HAS BEEN CANCELED.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE AT TIMES THROUGHOUT THE NIGHT...HOWEVER
THE THREAT OF SEVERE WEATHER HAS GREATLY DIMINISHED OVER EASTERN
CHERRY COUNTY.
Local storm report, Aug 26, 6:06 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
706 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    13 E ARTHUR               NE   60 MPH WIND GUST
08/26/02   ARTHUR

0655 PM    20 WNW TRYON              NE   60 MPH WIND GUST
08/26/02   MCPHERSON

TRM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:16 PM MDTSevere Thunderstorm WarningLBFGarden59 min
Aug 26, 7:53 PM MDTSevere Thunderstorm WarningLBFKeith37 min
Aug 26, 8:29 PM MDTSevere Thunderstorm WarningLBFKeith61 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.